Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Aberdeen, SD

June 19, 1997Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 1997, 9:47 PM CDT for Roberts County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1997, 9:47 PM CDT (02:47 UTC)
Expired
Jun 19, 1997, 10:35 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 200248 RRA
SVRABR
SDC109-200335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT THU JUN 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN ROBERTS COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1035 PM CDT
 
* SOME LOCATIONS AFFECTED
  CLAIRE CITY                         AROUND 948 PM CDT
  HAMMER                              AROUND 950 PM CDT
  NEW EFFINGTON                       AROUND 1000 PM CDT
  VICTOR                              AROUND 1005 PM CDT
  ROSHOLT                             AROUND 1010 PM CDT

* AT 944 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTHWEST OF SISSETON OR 4 MILES SOUTHWEST OF
  CLAIRE CITY MOVING EAST AT 45 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING!

WCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:41 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 19, 8:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT THU JUN 19 1997

THUNDERSTORM STILL A POSSIBILITY IN NORTHEAST SD AND WEST CENTRAL MN
THRU THE REST OF THE EVENING. ELSEWHERE...THUNDERSTORM THREAT APPEARS TO
HAVE ENDED ACROSS OUR CWA.  WILL UPDATE OUR ZONES TO REFLECT THIS AND
MAKE A FEW COSMETIC CHANGES.

.ABR...NONE

TALLMAN

In the hours before

Special weather statement, Jun 19, 5:27 PM CDT, 4 hours 20 minutes before
MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT (426 PM MDT) THU JUN 19 1997

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR
A PART OF NORTHERN SOUTH DAKOTA...ALL OF CENTRAL SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA...

A FEW SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.  AN UPPER LEVEL DISTURBANCE INTERACTING WITH A WARM AND MOIST
AIRMASS COULD SET OFF THESE THUNDERSTORMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...KEEP YOUR EYE ON THE SKY
AND BE PREPARED TO TAKE COVER IF A SEVERE THUNDERSTORM APPROACHES.
REMEMBER A SEVERE THUNDERSTORM PRODUCES WINDS IN EXCESS OF 58 MPH
AND HAIL GREATER THAN 3/4 INCHES IN DIAMETER.

KEEP TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST UPDATES.

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:34 PM CDTSevere Thunderstorm WarningABRLyman46 min
Jun 19, 11:03 PM CDTSevere Thunderstorm WarningABRBuffalo62 min
Jun 19, 11:22 PM CDTSevere Thunderstorm WarningABRLyman48 min
Jun 19, 11:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Jun 20, 1:13 AM CDTSevere Thunderstorm WarningABRJones, Lyman32 min
Jun 20, 1:34 AM CDTSevere Thunderstorm WarningABRStanley31 min
Jun 20, 1:53 AM CDTSevere Thunderstorm WarningABRJones47 min
Jun 20, 1:54 AM CDTSevere Thunderstorm WarningABRJones, Stanley46 min
Jun 20, 2:05 AM CDTSevere Thunderstorm WarningABRHughes, Lyman45 min
Jun 20, 2:22 AM CDTSevere Thunderstorm WarningABRJones33 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningABRStanley28 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningABRBuffalo, Hyde28 min
Jun 20, 2:52 AM CDTSevere Thunderstorm WarningABRHughes, Lyman63 min
Jun 20, 2:55 AM CDTSevere Thunderstorm WarningABRJones65 min
Jun 20, 3:14 AM CDTSevere Thunderstorm WarningABRBuffalo31 min
Jun 20, 3:56 AM CDTSevere Thunderstorm WarningABRLyman49 min
Jun 20, 4:05 AM CDTSevere Thunderstorm WarningABRJones65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.